Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 27, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at Apr 20, 2023, 6:59 PM CDT for Van Zandt County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2023, 6:59 PM CDT (23:59 UTC)
- Expired
- Apr 20, 2023, 7:33 PM CDT
- In force
- 34 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Van Zandt County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 163 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:47 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
257
WFUS54 KFWD 202359
TORFWD
TXC467-210045-
/O.NEW.KFWD.TO.W.0027.230420T2359Z-230421T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
659 PM CDT Thu Apr 20 2023
The National Weather Service in Fort Worth has issued a
* Tornado Warning for...
Southeastern Van Zandt County in north central Texas...
* Until 745 PM CDT.
* At 659 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Van, or 8 miles southeast of
Canton, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Van around 715 PM CDT.
Edom around 720 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Redland, Ben Wheeler, Primrose, Martins Mill and Colfax.
This includes Interstate 20 between mile markers 531 and 542.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3235 9560 3241 9581 3255 9581 3255 9559
3248 9560 3242 9552 3242 9551 3239 9550
3237 9547 3237 9546 3236 9545
TIME...MOT...LOC 2359Z 274DEG 24KT 3246 9576
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Reeves3 follow-up statements
132
WWUS54 KFWD 210009
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
709 PM CDT Thu Apr 20 2023
TXC467-210045-
/O.CON.KFWD.TO.W.0027.000000T0000Z-230421T0045Z/
Van Zandt TX-
709 PM CDT Thu Apr 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN VAN ZANDT COUNTY...
At 709 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Van, or 12 miles southeast of Canton, moving east at
30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Edom around 720 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Redland, Ben Wheeler, Primrose and Colfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now! Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.
&&
LAT...LON 3235 9560 3241 9575 3255 9575 3255 9559
3248 9560 3242 9552 3242 9551 3239 9550
3237 9547 3237 9546 3236 9545
TIME...MOT...LOC 0009Z 274DEG 24KT 3246 9568
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Reeves890
WWUS54 KFWD 210024
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
724 PM CDT Thu Apr 20 2023
TXC467-210045-
/O.CON.KFWD.TO.W.0027.000000T0000Z-230421T0045Z/
Van Zandt TX-
724 PM CDT Thu Apr 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN VAN ZANDT COUNTY...
At 724 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Edom, or 15 miles south of Mineola, moving east at
30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Van Zandt County, including the following locations...
Redland, Ben Wheeler and Primrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now! Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.
&&
LAT...LON 3240 9573 3252 9571 3252 9559 3248 9560
3242 9552 3242 9551 3239 9550 3237 9547
3237 9546 3236 9545 3235 9560
TIME...MOT...LOC 0024Z 274DEG 24KT 3245 9556
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Reeves714
WWUS54 KFWD 210033
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
733 PM CDT Thu Apr 20 2023
TXC467-210043-
/O.CAN.KFWD.TO.W.0027.000000T0000Z-230421T0045Z/
Van Zandt TX-
733 PM CDT Thu Apr 20 2023
...THE TORNADO WARNING FOR SOUTHEASTERN VAN ZANDT COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3240 9573 3252 9571 3252 9559 3248 9560
3242 9552 3242 9551 3239 9550 3237 9547
3237 9546 3236 9545 3235 9560
TIME...MOT...LOC 0030Z 274DEG 24KT 3245 9549
$$
ReevesWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 20, 6:18 PM CDT, 41 minutes earlier.
Area forecast discussion, Apr 20, 6:18 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 618 PM CDT Thu Apr 20 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Friday Evening/ Thunderstorms which erupted along a quasi-stationary front (near a Paris-Lampasas line) this afternoon have grown upscale into a messy QLCS over Central Texas and attempting to do the same across eastern North Texas. This activity will pose a damaging wind and large hail threat for a few more hours as it pushes east and southeast through Central & East Texas. The main trough axis will move across the region later this evening, and we could see some additional development in the vicinity of the front roughly 8 to midnight. Severe weather is much less likely with the secondary area of convection, though a few storms may contain hail and gusty winds. Both the main line and the secondary area of convection should exit to the east and south shortly after midnight tonight. The front will get another southward push late tonight and Friday as the trough axis shifts to our east and surface pressure rises occur in its wake. Scattered showers and isolated thunderstorms will occur one last time near the front as a trailing shortwave swings across the region. The Friday convection should be mostly confined to Central Texas and will be during the morning hours. A few strong to borderline severe storms are possible, but time of day and a worked-over atmosphere should mitigate the overall severe weather threat. All activity should push off to the south shortly after noon Friday, giving way to a nice afternoon with highs in the 70s. Cool and pleasant weather will follow Friday night with lows in the 40s and 50s expected. 30 && .LONG TERM... /Issued 343 PM CDT Thu Apr 20 2023/ Update: After updating the forecast with the latest data, the discussion below is largely on track. The weekend will start pleasant with rain expected to develop late Saturday into Sunday with unsettled weather continuing for much of next week. Bonnette Previous Discussion: /Friday Night Onward/ By Friday night, the cold front will be positioned along the Gulf Coast with high pressure filtering in behind the departed system. Overnight lows will be around 5 to 10 degrees cooler than the previous night, dropping into the mid 40s and lower 50s. East/southeast winds will prevail Saturday as high pressure shifts just east of the region with highs in the 70s expected. The first of multiple low-amplitude shortwaves will arrive in the west/northwest flow aloft on Sunday across South-Central Texas, bringing a chance for showers and storms areawide, with the highest PoPs (40-50%) west of I-35 later in the day. Outside of the rain/storm chances, cooler and mostly cloudy conditions are expected Sunday with highs primarily in the upper 50s to upper 60s. Disturbances will continue to arrive through the midweek as low level return flow also becomes better established, keeping periodic rain chances in the forecast. Although there is quite a bit of uncertainty in the location/track of these shortwaves, guidance is in decent agreement that a slightly more potent trough will dive southward and induce cyclogenesis to the west around Tuesday. This will bring higher rain chances to North and Central Texas and also provide a better shot at receiving meaningful rainfall totals compared to the lighter amounts expected Sunday. High temperatures will fluctuate in response to the unsettled pattern with most areas reaching the 60s and 70s, outside of some sites in western North & Central Texas climbing into the 80s Tuesday. Gordon && .AVIATION... /NEW/ /00Z TAFs/ A front is stalling between the Metroplex and Waco, bringing north gradient winds the the DFW area and southeast to east at KACT. Winds may be a bit erratic for a while, however, due to mesoscale processes near storms, particularly at KACT. The main line of storms is pushing southeast of KACT and will remain east and south of the North Texas airports. A secondary (weaker) area of elevated convection may affect the Metroplex now through around 05Z as the upper tough axis approaches, which will warrant a VCTS for a few more hours this evening. Additional storms will pop up along the front as it pushes south into Central Texas Friday morning, which should affect only KACT for a couple hours. A few rain showers may occur in the Metroplex, warranting a vcsh between 12Z and 18Z Friday. This convection will exit to the south by 18Z Friday, giving way to VFR and quieter weather through Friday night. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 58 75 53 76 52 / 50 20 0 5 20 Waco 60 75 49 74 53 / 60 30 0 10 20 Paris 56 71 47 71 49 / 80 20 0 5 10 Denton 51 73 47 74 47 / 30 10 0 5 20 McKinney 54 73 47 73 49 / 50 20 0 5 20 Dallas 59 75 52 75 52 / 50 20 0 5 20 Terrell 58 73 49 74 51 / 70 30 0 5 20 Corsicana 62 75 51 76 54 / 80 30 0 5 20 Temple 60 78 49 77 53 / 70 20 0 10 20 Mineral Wells 53 76 47 76 48 / 20 10 0 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 20, 1:08 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 108 PM CDT Thu Apr 20 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 108 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms will pose a threat for large hail, damaging winds, and heavy rain across much of North and Central Texas. The tornado threat is low, but not zero. Flash flooding is possible across parts of Central Texas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low thunderstorm chances return Sunday and continue for much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across much of North and Central Texas.
In the hours before
Local storm report, Apr 20, 6:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 1 S BELTON 31.05N 97.47W
04/20/2023 E0.88 INCH BELL TX AMATEUR RADIO
HAM RELAYS REPORT OF NICKEL-SIZED HAIL IN
SOUTH BELTON NEAR I-35 AND I-14. TIME
ESTIMATED BY RADAR.
&&
PRATERLocal storm report, Apr 20, 6:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
613 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 1 NNE FORT GATES 31.42N 97.70W
04/20/2023 U1.25 INCH CORYELL TX PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
PRATERSpecial weather statement, Apr 20, 6:19 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
619 PM CDT Thu Apr 20 2023
TXZ107-202345-
Hopkins TX-
619 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northeastern Hopkins
County through 645 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hagansport, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nelta, Flora and Weaver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Texas.
&&
LAT...LON 3317 9546 3335 9549 3337 9540 3337 9537
3336 9533 3337 9531 3317 9531
TIME...MOT...LOC 2318Z 262DEG 20KT 3327 9540
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ReevesLocal storm report, Apr 20, 6:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 1 SSE ROCKWALL 32.90N 96.45W
04/20/2023 U1.50 INCH ROCKWALL TX PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&
PRATERLocal storm report, Apr 20, 6:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
638 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLOOD 1 ESE MARLIN 31.31N 96.88W
04/20/2023 FALLS TX TRAINED SPOTTER
TRAINED SPOTTER REPORTS STREET FLOODING, UP
TO 4 TO 5 INCHES.
&&
PRATERLocal storm report, Apr 20, 6:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
643 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM FLOOD 1 ESE MARLIN 31.31N 96.88W
04/20/2023 FALLS TX TRAINED SPOTTER
TRAINED SPOTTER REPORTS FLOODING NEAR
MARLIN, WITH ROADS BECOMING IMPASSIBLE.
&&
PRATERThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:30 PM CDT | Special Weather Statement | FWD | Young | 30 min |
| Apr 20, 2:08 PM CDT | Severe Thunderstorm Warning | FWD | Fannin | 67 min |
| Apr 20, 2:26 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas, Hunt, Rockwall | 64 min |
| Apr 20, 2:29 PM CDT | Severe Thunderstorm Warning | FWD | Coryell, Hamilton | 61 min |
| Apr 20, 2:34 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Hill, Johnson | 56 min |
| Apr 20, 3:03 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Kaufman | 57 min |
| Apr 20, 3:08 PM CDT | Severe Thunderstorm Warning | FWD | Delta, Fannin, Lamar | 67 min |
| Apr 20, 3:16 PM CDT | Areal Flood Advisory | FWD | Fannin | 3 hr |
| Apr 20, 3:23 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Coryell, Hamilton, McLennan | 67 min |
| Apr 20, 3:28 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Hill | 62 min |
| Apr 20, 3:54 PM CDT | Severe Thunderstorm Warning | FWD | Kaufman | 66 min |
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Warning | FWD | Hopkins, Hunt, Rains, Van Zandt | 28 min |
| Apr 20, 4:08 PM CDT | Severe Thunderstorm Warning | FWD | Delta, Fannin, Hopkins, Hunt, Lamar | 67 min |
| Apr 20, 4:18 PM CDT | Severe Thunderstorm Warning | FWD | Coryell, McLennan | 57 min |
| Apr 20, 4:32 PM CDT | Tornado Warning | FWD | Bell, Falls, McLennan | 28 min |
| Apr 20, 4:42 PM CDT | Severe Thunderstorm Warning | FWD | Lampasas | 63 min |
| Apr 20, 4:46 PM CDT | Areal Flood Advisory | FWD | Bell, Coryell, McLennan | 3 hr |
| Apr 20, 4:48 PM CDT | Areal Flood Advisory | FWD | Kaufman | 2 hr |
| Apr 20, 4:52 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell, Lampasas | 53 min |
| Apr 20, 4:55 PM CDT | Severe Thunderstorm Warning | FWD | Kaufman, Van Zandt | 65 min |
| Apr 20, 4:55 PM CDT | Tornado Warning | FWD | Bell, Falls | 50 min |
| Apr 20, 4:59 PM CDT | Severe Thunderstorm Warning | FWD | Delta, Hopkins, Lamar | 40 min |
| Apr 20, 5:11 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Falls, McLennan | 64 min |
| Apr 20, 5:16 PM CDT | Flash Flood Warning | FWD | Bell, Coryell, Falls, McLennan | 3 hr |
| Apr 20, 5:36 PM CDT | Special Weather Statement | FWD | Hunt | 24 min |
| Apr 20, 5:37 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell, Milam | 38 min |
| Apr 20, 5:43 PM CDT | Special Weather Statement | FWD | Hill | 32 min |
| Apr 20, 5:49 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Hill, Navarro | 25 min |
| Apr 20, 5:52 PM CDT | Severe Thunderstorm Warning | FWD | Henderson, Kaufman, Van Zandt | 68 min |
| Apr 20, 6:12 PM CDT | Severe Thunderstorm Warning | FWD | Falls, Limestone, Milam, Robertson | 63 min |
| Apr 20, 6:19 PM CDT | Special Weather Statement | FWD | Franklin | 26 min |
| Apr 20, 6:19 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Milam, Robertson | 56 min |
| Apr 20, 6:35 PM CDT | Flash Flood Warning | FWD | Falls, Milam | 100 min |
| Apr 20, 6:47 PM CDT | Tornado Warning | FWD | Milam, Robertson | 43 min |
| Apr 20, 6:52 PM CDT | Severe Thunderstorm Warning | FWD | Van Zandt | 38 min |
| Apr 20, 6:55 PM CDT | Flash Flood Warning | FWD | Limestone | 118 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.